Maine, 2024

Damaging Winds in Maine, June 30, 2024

June 30, 2024 · NWS GYX · 7 events in 5 counties and zones

An upper level disturbance approached New England from the west during the afternoon hours of the 30th. A surface cold front associated with the upper level wave interacted with hot and unstable conditions to allow for numerous thunderstorms to develop during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level disturbance approached New England from the west during the afternoon hours of the 30th. A surface cold front associated with the upper level wave interacted with hot and unstable conditions to allow for numerous thunderstorms to develop during the afternoon hours. Some of the storms became severe with damaging winds and a few reports of large hail impacted mostly the Western half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 12:27 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 30, 12:27 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
127 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front then crosses the area this afternoon bringing
scattered strong to severe thunderstorms. Cooler and drier air
arrives tonight followed by a short wave crossing southern New
England bringing slight chances for showers. High pressure
builds in Monday night through mid week for fair weather. The
next frontal system crosses New England sometime Wednesday night
through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Noon Update...Severe thunderstorm watch in effect through 8 PM. An
active day is anticipated especially this afternoon and early
this evening with with concerns for strong to severe storms. A
warm front has brought warm, humid, and unstable airmass (MLCAPE
over 2000 j/kg) over the region. Heat inidices in the Merrimack
valley are nearing the low/mid 90s, but increasing shower
activity and clouds should help alleviate the heat later this
afternoon, and could help limit the severe extent. The trigger
for storms will be an upper level trough pushing a cold front
across the area later this afternoon. The shear is the most
impressive part of this set-up with 40kt of effective shear,
with the most limiting factor being poor midlevel lapse rates.
Note:GYX will do a 17Z sounding to try and capture any
modification in the midlevels that could effect our afternoon
svr potential.

Looking at mainly discrete cells at the onset in the north along and
ahead of the cold front. The shear will highest in this region,
however lesser instability may inhibit their organization early
this afternoon. Concerned as they sink southward there will be
the potential a midlevel mesocyclone and for better
organization and severe potential including the possibility of a
bowing line segments and strong downbursts. Dew points are high
this afternoon with heavy rainfall in any storms, but the
progressive nature of the storms will limit the risk for
flooding.

Previously...

Latest water vapor imagery shows a positively tilted trough over
easter North America with an embedded short wave crossing into
Quebec and a secondary embedded wave crossing the northern Great
Lakes. The leading short wave has spawned a surface low over SE
Canada that will track towards the Canadian Maritimes with the
attendant warm front lifting northeast of Maine this morning. The
secondary short wave will dive southeastward sending a mid level
speed max towards the International Border around mid day with
modest height falls occuring later this afternoon and evening. All
the while, a cold front drops southeastward through the area
providing a trigger for convection. The severe threat window starts
around 2 PM as storm cross into northern NH and NW Maine and
persists until 7 PM as storms reach the coast.

A review of the last three runs of the HREF shows that the projected
convective parameter space has remained similar over the past
24 hours. This has resulted in no significant changes in
forecast thinking for the threat of severe storms this afternoon
and evening. The HREF mean MU CAPE builds to 1500-2000 J/kg
amidst a corridor of deep layer shear of 40-50 kts by early
afternoon. Hodographs remain fairly straight with little turning
of winds in the low levels, while CAMs do highlight an area of
enhanced SRH across central and Downeast Maine. Convective mode
looks to be primarily broken line segments making damaging winds
the primary threat. The latest RAP does show 0-3 km shear
approaching 35-40 kts across northern NH into central Maine and
will have to watch the orientation of these shear vectors
against line segments for the potential of QLCS spin ups. Mid
level lapse rates remain unimpressive while the magnitude of
deep layer shear will be sufficient for a supercells that will
be capable of large hail. Another variable to watch will be
cloud cover as skies will be mostly cloudy to start today. The
00Z HREF suggests there will be breaks in the cloud cover over
the interior by mid morning while clouds may persist longer
across southern NH and coastal Maine. Dewpoints are forecast to
climb near 70F so solar heating will play a role in whether
convective coverage can over/under achieve. SPC maintains a
Slight Risk across much of the area driven by 15 percent wind
probabilities followed by 5 percent hail, and a 2 percent
tornado.

Highs today will climb into the mid to upper 80s south of the
mountains and away from the immediate coast. These temperatures
combined with dewpoints near 70F will bring heat indices into the
low to mid 90s while falling short of Heat Advisory criteria. Highs
in the north and along the Mid Coast will be in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Convection will be pushing offshore this evening with the cold
front while the secondary short wave lags over Upstate NY. This
wave will maintain chances of showers in the mountains through
the first part of tonight. Drier air working into the region
will eventually lead to drying trend across the region by day
break with lows dropping into the 50s north to low 60s across
the south.

The lagging short wave crosses southern New England Monday
bringing chances for showers across central and southern New
Hampshire. Otherwise, there will be a mix of sun and clouds with
temperatures rising into the 70s with comfortable humidity
levels as dewpoints will be in the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
At 500 MB across NOAM and environs we still a pattern that
gradually favors warmer and more humid conditions, although
nothing that I would call hot through next week. We will near
the boundary of the sub-tropical over the Atlantic and the jet
stream to our N, so we can expect some rounds of SHRA/TSRA, but
no significant widespread events.

Monday night will be the coolest of the stretch with clearing
skies and light winds. Expect lows in the upper 40s in some mtns
pots and generally low to mid 50s elsewhere. Tuesday looks
mainly sunny and dry with low humidity, as high pressure crosses
the region, and highs 80-85, but cooler along the mid-coast.
Flow shifts SW as the sfc high shifts offshore, and the
resultant return flow will bring in more humid conditions.
Wednesday looks mainly dry though, but with partly sunny skies
and highs 80-85 once again.

A weakening cold front moves in from the NW Wed night, and
loses its steam over the CWA, so some SHRA and maybe some TSRA
are possible Wednesday night into early Thursday, but expect
clearing skies and warm and humid conditions on Thursday.

Weak high pressure moves in for Friday, so it’s be dry, but
still warm and humid. Next weekend remains uncertain as we sit
beneath weakly anticyclonic flow and troughing to our W, which
the means the potential waves and rounds of convection, but it
should stay on the warm and humid side.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...A cold front crosses the region this afternoon
bringing broken lines of strong to severe thunderstorms.
Highest confidence for TS at terminals are MHT, RKD, and AUG.
Drier air moving into the region Sunday night favors VFR
conditions into Monday.

Long Term...VFR expected Monday night through Wed, with
possible valley fog Monday night. Then more widespread flight
restrictions possible Wed night into early Thu in SHRA/TSRA and
some fog.

&&

.MARINE...
Short Term...SCA conditions due to both winds and waves are
expected to continue through today ahead of an approaching cold
front. Winds shift slowly shift northwesterly and diminish
Sunday night...though residual SCA waves will likely persist
through the first half of the night. Winds and seas will be SCA
thresholds on Monday.

Long Term...Generally light flow is expected through the middle
of the week with winds and seas staying below SCA levels, but it
could pick up some Wed night or Thu.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...Schroeter
SHORT TERM...Schroeter
LONG TERM...Cempa
AVIATION...
MARINE...
Hazardous weather outlook, Jun 30, 2:21 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
321 PM EDT Sun Jun 30 2024

MEZ007>009-012>014-018>028-033-NHZ001>015-011930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
321 PM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-011930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
321 PM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 1:10 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
210 PM EDT Sun Jun 30 2024

NHZ002>004-301845-
Northern Grafton NH-Southern Coos NH-Northern Carroll NH-
210 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAFTON COUNTY
THROUGH 245 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newbury Village, or 19 miles southwest of Littleton, moving east at
40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bethlehem, Lincoln, Haverhill, Franconia, Woodstock, Piermont,
Carroll, Lisbon, Bath, Albany, Benton, Easton, Livermore, Landaff,
Sugar Hill, Hart's Location, Waterville Valley, and Thornton.

This includes Interstate 93 between mile markers 98 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New Hampshire.

&&

LAT...LON 4403 7208 4404 7208 4405 7206 4406 7207
      4408 7204 4408 7203 4409 7205 4410 7203
      4410 7205 4411 7206 4413 7203 4420 7206
      4426 7139 4399 7137 4401 7211
TIME...MOT...LOC 1810Z 267DEG 35KT 4411 7206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mle
Local storm report, Jun 30, 1:42 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
242 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     Tstm Wnd Dmg     2 S Bath                44.13N 71.97W
06/30/2024                   Grafton            NH   Fire Dept/Rescue

            Tree on wires.

0217 PM     Tstm Wnd Dmg     2 SSE Bath              44.14N 71.95W
06/30/2024                   Grafton            NH   Fire Dept/Rescue

            Trees and wires down.

&&
Local storm report, Jun 30, 1:49 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
249 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     Tstm Wnd Dmg     3 WNW Benton            44.12N 71.96W
06/30/2024                   Grafton            NH   Fire Dept/Rescue

            Trees with wires down.

&&
Local storm report, Jun 30, 2:14 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
314 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Hail             5 E Easton              44.12N 71.69W
06/30/2024  M1.25 Inch       Grafton            NH   Amateur Radio

            Reported by Amateur Radio. Time estimated by
            radar.

&&

Palmer
Local storm report, Jun 30, 2:18 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
318 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             1 SSW Bath              44.15N 71.98W
06/30/2024  M1.25 Inch       Grafton            NH   Trained Spotter

&&

Palmer
Local storm report, Jun 30, 2:26 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
326 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Dmg     4 W Bartlett            44.09N 71.35W
06/30/2024                   Carroll            NH   Amateur Radio

            Reported by Amateur Radio. Numerous trees
            and branches down in the Fourth Iron
            Campground parking lot just off of Crawford
            Notch Rd (Hwy 302). Time estimated by radar.

&&

Palmer

The radar

The Portland,ME radar (KGYX), 59 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
June 30, 2:26 PM EST to 2:29 PM EST
Where
Oxford County, 1.47 mi NNE of Fryeburg Center
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.090, -70.940

Severe thunderstorm outflow winds downed many trees that blocked RT-5 trapping motorists in Fryeburg.

Thunderstorm Wind, Cumberland

When
June 30, 2:38 PM EST to 2:42 PM EST
Where
Cumberland County, 0.5 mi E of West Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.070, -70.820

Severe thunderstorm outflow winds downed a large tree near Pleasant Mountain on RT. 302.

Thunderstorm Wind, Androscoggin

When
June 30, 3:06 PM EST to 3:10 PM EST
Where
Androscoggin County, 0.5 mi W of Summit Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.050, -70.410

Severe thunderstorm outflow winds downed several trees on a golf course in Lewiston.

Thunderstorm Wind, Androscoggin

When
June 30, 3:14 PM EST to 3:18 PM EST
Where
Androscoggin County, 0.99 mi W of Lewiston Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.050, -70.320

Severe thunderstorm outflow winds downed trees and wires along Torrey Rd. in Poland.

Thunderstorm Wind, Androscoggin

When
June 30, 3:32 PM EST to 3:36 PM EST
Where
Androscoggin County, 2.87 mi SE of Rowe Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.020, -70.180

Severe thunderstorm outflow winds downed trees on State Route 136 in Auburn.

Thunderstorm Wind, Kennebec

When
June 30, 3:32 PM EST to 3:36 PM EST
Where
Kennebec County, 2.02 mi SE of Belgrade Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.510, -69.850

Severe thunderstorm outflow winds downed a tree onto a powerline near Great Pond in Belgrade Lakes.

Thunderstorm Wind, Waldo

When
June 30, 3:35 PM EST to 3:38 PM EST
Where
Waldo County, 1.47 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
44.670, -69.200

Severe thunderstorm outflow winds downed a tree onto Route 202.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192932, 1192934, 1192935, 1192936, 1192938, 1192940, 1192941.